Forum

Beta interferons and depression

Hi

I just wondered if anyone had been declined one of the beta interferons on the grounds of depression. I am aware of the possible mood related side effects, and have read the experiences of some people on here. I have a history of mild(ish) depression and have taken medication a couple of times in the last decade or so. Initially my nurse didn’t think this would be a problem, and that I’d at least be able to try it. I am seeing the specialist next week to discuss dmd’s, so my nurse came to see me for a chat. She has now said she thinks it is highly likely it will be Copaxone, Copaxone or Copaxone (though this specialist is quite hot on the up and coming treatments…)

Has anyone else been in this situation?

Cheers

Hi Traitsy, the short answer is no! I have suffered in the past with severe depression which has always resolved through anti depressants and counselling. I told my neurologist and nurse about this when I was deciding to start rebif, they both told me not to worry, my mood would be closely monitored and if it caused me problems i could come off straight away. My nurse also told me that she thinks avonex causes mood alteration far more often than rebif…I don’t think it’s right that they are denying you treatment based on a few depressive episodes. I would explain to your specialist you would like to try, despite the risks (assuming you are?) and see what he suggests? Good luck x

A quick look at the BNF gives a straight answer - it all depends on the degree of depression.

Mild depression - use with caution.
Severe depression - do not use.

Of course, this avoids the question of just what is “severe” depression, and just who is qualified to assess this (Psychiatrist or Clinical Psychologist, but not a Neurologist). Obviously, a considerate Neurologist could make a decision that allows the prescribing of a beta-Interferon, and then monitor that patient carefully (just in case, you understand).

Geoff

I have suffered with varying forms of depression since 2009 and have been taking Sertraline 100mg daily since then. My neurologist told me about the possibility of mild/moderate depression side effects during my appointment with him in February when discussing what DMD I preferred and was happy for me to continue with my chosen DMD (Rebif using the Rebismart because it looked nothing like a syringe hahaha). I agreed to him contacting my GP to ensure she monitored my mood once I started Rebif during this appointment too (I feel very supported by my new MS family - everyone on this forum included . It’s a b1tch of an illness but it’s not going to beat me).

You should be ok - I personally don’t feel ready to come off Sertraline yet as I really don’t want to experience an “emotional meltdown” trying to deal with them while getting used to Rebif at the same time - hopefully though in the near future I will be able to (fingers crossed).

So far though my only side effects from DMD’s are niggly headaches (managed by pain killers), and injection site marks (redness and stinging while the medication is being administered) but nothing else (thank the Lord). I’ve been on Rebif since 16th April 2013 so still expect some side effects to happen but hopefully as I’ve been on 44mcg now for nearly 2 months there’ll be nothing major now.

Take care

Pen xx

Hi I was told by my neurologist that I was not allowed to try the interferons due to my depression. I was put on copaxone instead. I guess it probably does depend how bad the depression and mine was quite severe. So I’m doing well on copaxone and the daily injections for in perfectly with my night time routine. All te best Lisa x

Thank you for all your replies.

I had my mind set on asking for Rebif, so am going to push for this. My depression is generally mild, with occasions where it does get quite bad. I have been ticking over on a low dose anti depressant for 9 months or so and I have a very good team of mental health professionals who I know to turn to now when I really need some help. I mentioned my concerns to my GP a few weeks ago and she said she is happy to back me up, and will see me as regularly as I/the consulant/my nurse wants.

I’ll let you know what happens

Thanks again

Hi,

I went on Rebif and I found the side-effects quite awful. I sat in my front room for two weeks and thought, ‘What is the point?’

For the first two weeks I was fine and then when it went up to 22 mcg, I started to become depressed. When I got up to 44 mcg, I was very depressed. After 7 weeks I gave it up as I was getting really angry with people. I even got angry with my 79 year old dad who has Emphysema. That was the final straw.

I have very mild depression. I use St John’s Wort and that does it for me.

I have been off Rebif since March and I am considering Copaxone at the moment. I think I will be going on that instead.

I hope that this helps.

Adrian x

Hi Adrian

I remember reading your posts and feeling real sympathy for you. I’m going round and round in circles, which is pointless, I really should just wait to see what the consultant says and take it from there.

I hope you have better luck with Copaxone